Announcement

Collapse
No announcement yet.

Niacin and liver enzymes

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Niacin and liver enzymes

    HI, I'm back. Got my latest blood test results. My ALT is 75 and ALT is 53, both high. They have risen steadily since January with my new supplements. What brought me here initially was high LPa. I worked with Dr. Brewer and I started taking Niacin, 1000mg, twice a day. It WORKED! My LPa has dropped each month! It's now at 29nmol/L! I'm thrilled. My fasting glucose was 102 which has been the same for awhile. I talke Berberine for that. But these numbers I think indicate the niacin is hurting my liver. What should I do? Thanks! Or could it be the RYR I have been taking? And not the niacin?
    Last edited by Robin; 10-26-2018, 04:46 PM.

  • #2
    Robin:

    You mention ALT twice. Which one is AST? The normal for is AST is 10-40 and ALT 7-56. Your elevations are very mild and doctors usually don’t start to get concerned until they get 2-3 times above the normal range. You can cut back on Niacin and retest in 3 months. It could be transient and never come back like mine. Also, look at everything you consume such as OTC meds, supplements and alcohol consumption. Many things raise liver enzymes. https://livertox.nih.gov/

    Yes, red yeast rice can raise liver enzymes too. https://www.consumerlab.com/m/answer...-liver-damage/
    Adverse Reactions:
    Orally, red yeast can cause abdominal discomfort, heartburn, flatulence, headache, and dizziness (6988, 18110). Since red yeast rice can often contain significant concentrations of the statin-like monacolin consistuents, including lovastatin, red yeast has the potential to cause similar side effects, including elevated liver enzymes and myopathy. Several studies have shown that commercial red yeast rice products provide inconsistent amounts of the statin-like monacolin consistuents. Products have been found to contain from 0% to1.9% monacolins (9588, 17501, 17502). Therapeutic doses of red yeast rice range from 1200 mg to 4800 mg daily. Therefore, daily doses of monacolins could range from 0 mg to over 90 mg daily.
    Red yeast preparations have been linked to case reports of myalgias, rhabdomyolysis, myopathy, and hepatotoxicity (9587, 15017, 16654, 16834, 17089). In one clinical trial, the rate of discontinuation of therapy due to myalgia was similar between patients taking a specific red yeast rice product (Red Yeast Rice, Sylvan Bioproducts) 2400 mg twice daily and patients taking pravastatin 20 mg twice daily (17089).
    Anaphylaxis following inhalation of red yeast has also been reported (6997).
    The contaminant citrinin may be found in some products containing red yeast. Citrinin is a nephrotoxin that results from incorrect rice fermentation processes (9588, 17501). In one analysis, citrinin was found in 7 of 9 products tested (9588). In another analysis, citrinin was identified in 4 of 12 products tests (17501).
    https://naturaldatabase.therapeuticr...spx%3fid%3d925

    Comment


    • #3
      Whoops first number was AST. Ok thanks John. Dr. Brewer was kind enough to reply as well. I’m going to lower the niacin or try taking the flush kind and also lower or eliminate the RYR. He wants me to start back with the HIIT which I haven’t done in 3 months due to a back injury that occurred during our move. I take B, C, D and E vitamins and magnesium and potassium supplements.

      Comment


      • #4
        The main potential issue with red yeast rice is that it has inconsistent amounts of active naturally occurring monacolin and citrinin. No matter who the manufacturer is, the statin content of red yeast rice can can vary from bottle to bottle as it is not standardized. RYR is indeed a statin but you may be better off with low-dose statin of you need it.

        Comment


        • #5
          I guess the only way to know if it’s the RYR is to stop using and retest in 4-6 months. It’s tough to balance. The protocol has worked but now my liver is not healthy.

          Comment


          • #6
            I prefer very low dose Crestor (as low as 2.5 mg twice/week or even 1/week). You have a much better handle on what you're taking. And it's a better quality of metabolic impact.

            Comment


            • Robin
              Robin commented
              Editing a comment
              If my Lpa is down to 29 nmol/L....and my FBG is at 102....my emphasis should be on the FBG now and maintaining my regiment for the Lpa...so reduce the niacin to help the liver improve and switch from RYR to Crestor? Or can I let my adjusted lifestyle sustain the Lpa and just focus on the glucose?
          Working...
          X